Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 75, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2002, 4:02 PM CDT for Charles Mix County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2002, 4:02 PM CDT (21:02 UTC)
- Expired
- Jun 7, 2002, 4:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 156 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2358 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -129 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 072102 SVRFSD SDC023-072130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 401 PM CDT FRI JUN 7 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 430 PM CDT * AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTH OF MARTY...OR ABOUT 15 MILES SOUTH OF PICKSTOWN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL MOVE OVER RURAL CHARLES MIX COUNTY THROUGH 430 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4293 9861 4275 9854 4282 9812 4308 9816
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:35 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 7, 3:35 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT FRI JUN 7 2002 THIS WILL A BIT QUICK TODAY...IN ANTICIPATION OF SEVERE WEATHER DEVELOPMENT THIS EVENING...THE MAIN FOCUS IN THE SHORT TERM. WK SFC LOW PRESSURE RIPPLING ALONG SLOWLY MOVING FRONTAL BOUNDARY CLOSE TO KBKX-KMHE-KANW LN...DEFINED BY CONCENTRATED SFC BASED CU ACRS NRN NEBRASKA. LOTS OF MID LVL ACC STORMS ACRS ALL BUT SERN CWA IS TESTAMENT TO VERY STEEP MID LVL LAPSE RATES OF 8-9.5C/KM. SFC MSTR BELOW CAP HAS ALLOWED DEWPOINTS INTO LOWER 60S...AND TMPS TO LOWER 90S S OF FNT IN CLR AIR NW IA. INITIATION WILL LKLY BE OVR CNTRL NEBRASKA WHERE APPARENT SFC BASED CU ON FRONTAL BNDRY...OR OVER SW MN WHERE CAP IS WKST...LESS THAN 40 J/KG BASED ON PRE CONVECTIVE MESOETA. FRONT IS STRONGLY CONVERGENT...AND UPR PV IMPULSE JUST STARTING TO INTERACT WHERE MID LVL ACTION FIRING IN SCNTRL. PREVIOUS ACTION HELPED CONSIDERABLY IN WKNG CAP THROUGH EVAP COOLING. STLT DERIVED IMAGERY SUPPORTIVE OF MDL INSTABILITY AND STLT SOUNDING AS WELL... WITH CAPPED LI TO -6. WITH 50+ KT MID LVL WNDS...SVR A GOOD BET...WITH SHEAR TO 70KTS...LARGE AMT EARLY IS 3-6KM FOR DAMAGING WIND WHEN COUPLED WITH HIGH BASE AND DRY AIR PRESENT. LATER...AS LLJ REALLY INCREASES..AND REFOCUSED BACK TOWARD SCNTRL SD...EXPECT REGENERATIVE MCS. CLASSIC SETUP IN LONG TERM RIGHT JET ENTRANCE. ELEVATED LARGE HAIL PRODUCING SUPERCELLS FAVORED LATER TONIGHT...ON FRINGE OF LARGE HEAVY RAIN PRODUCING MCS. COORD WITH ADJOINING OFFICES...AND WL ISSUE FLOOD WATCH FOR AREAS ROUGHLY N AND W OF KMWM TO KYKN. PWAT IS ONLY REAL NEGATIVE...AS IS LKLY OVERDONE BASED ON STLT/MODEL COMARISON. ACTIVITY WL LINGER INTO SAT MORNING AS BOUNDARY FORCED SWRD BY CONVECTION. HOWEVER...ONLY THREAT OF CONVECTION BY LT SAT AFTN AND EVNG SHUD BE FAR NRN CWA WHERE CAP IS WKST...WITH TMPS WARMING CONSIDERABLY OVER THE TOP THRU DAY. WARM AND HUMID OTHERWISE INTO MONDAY. BY EARLY MON...COOLING DOES ADVECT IN FM S AND SE FM LOWER MISS VLY...AND WL HAVE TO WATCH FOR CHC TO GO PREFRONTAL WITH COOLER TMPS INTO ERN CWA...BUT FOR NOW...KEEP WARM AND DRY GOING E. FAIRLY STG DRY PUNCH WITH UPR LOW MOVING NW OF SD FOR MONDAY... DRIVING DRY LINE THRU CWA AFTN/EVNG. WL HAVE TO WATCH FOR PSBL SVR THREAT IF MSTR CAN RETAIN DEEPEST EXTENT AHEAD OF SIG DYNAMICS OF JET/FRONT INTERACTION FOR THE EXTENDED RANGE...MRF HAS GONE FROM MOST PROGRESSIVE TO LEAST PROGRESSIVE IN ENSEMBLES...BUT MORE OR LESS IN LINE WITH VARIETY OF LONGER RANGE GUIDANCE...AND SLOWED A BIT APPEARS REASONABLE GUIDANCE. EFFECTS OF DRY SLOT SLIDING ACRS BY TUESDAY MORNING WITH NOT A GREAT DEAL OF MSTR ARND. HOWEVER...LOW LVL FRONT SHUD HANG UP A BIT ACRS IA WITH ADDITIONAL JET IMPULSE SLIDING UNDER UPR LVL LOW. FAIRLY GOOD MID LVL BNDRY...BUT DISPLACED TO DRY SIDE OF SFC BNDRY ACRS NW IA...BUT STILL WARRANTS CHC SHRA/TSRA. SECONDARY TROUGH PASSAGE NOW COMMON FEATURE OF MOST MDLS ON WED...VARYING TIMES. IF SLOW UP A BIT...GIVES WED A CHANCE TO WARM A BIT...ESPLY SERN CWA AHEAD OF FNT. WL MOVE CHC SHRA INTO WED...LIKELY AFTN/ERLY EVNG...NICELY FRONTOGENETIC LOW TO MID LVL BNDRY W/JET SUPPORT. COOLEST DAY ON THU...WITH SC INFERRED MUCH OF CWA...ESPLY ALG/E I29. BUILDING SFC RIDGE AND NIGHTLY DECOUPLING TO ALLOW LOWS A BIT BLO GUIDANCE TOWARD END OF PD...BUT WL TAKE MIXING HIGHS WELL ABV 850 HPA INDICATION... BY 4F MOST DAYS... EXCEPT SC DOMINATED THU ACRS SW MN. .FSD...FLOOD WATCH NW OF LINE FROM WINDOM TO YANKTON CHAPMAN
In the hours before
Special weather statement, Jun 7, 11:00 AM CDT, 5 hours 2 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI JUN 7 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A FRONTAL BOUNDARY WILL REMAIN LOCATED FROM FAR WESTERN MINNESOTA... ACROSS SOUTHEAST SOUTH DAKOTA THROUGH THE AFTERNOON AND EVENING. THE ATMOSPHERE WILL BECOME MOST UNSTABLE THIS AFTERNOON AND EVENING...AS TEMPERATURES WARM AND A WEAK UPPER WAVE MOVES INTO THE AREA FROM THE WEST...PROVIDING SLIGHT COOLING IN THE UPPER ATMOSPHERE. STRONG CONVERGENCE ALONG THE FRONTAL BOUNDARY...WILL AID THE DEVELOPMENT OF THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA. SEVERE HAIL AND BRIEF WIND GUSTS WILL BE POSSIBLE IN THE LATE AFTERNOON AND EVENING HOURS...WITH HEAVY RAINFALL ALSO BECOMING LIKELY DURING THE OVERNIGHT...MAINLY ALONG AND NORTH OF THE FRONT. SDZ038>040-052>054-057>059-080500- BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON- INCLUDING THE CITIES OF...HURON...BROOKINGS...CHAMBERLAIN...MITCHELL... 1100 AM CDT FRI JUN 7 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE DURING THE EARLY AFTERNOON. MORE SIGNIFICANT THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING. LARGE HAIL WILL BE THE PRIMARY THREAT DURING THIS TIME. BRIEF SEVERE WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE EARLY IN THE EVENT. OVERNIGHT WILL BRING A GREATER THREAT OF HEAVY RAIN. * SIGNIFICANT WEATHER: BRIEF SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. ISOLATED TORNADOES POSSIBLE. HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 5 PM. SDZ050-055-056-060>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012-013-NEZ013-080500- LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-HANSON-MCCOOK- MINNEHAHA-ROCK-NOBLES-JACKSON-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY-UNION- SIOUX-OBRIEN-DIXON- INCLUDING THE CITIES OF...PIPESTONE...SLAYTON...SIOUX FALLS...LUVERNE... WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION... ELK POINT...SIOUX CENTER... 1100 AM CDT FRI JUN 7 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED HIGH BASED THUNDERSTORMS ARE POSSIBLE BY MID AFTERNOON. MORE SIGNIFICANT THUNDERSTORM ACTIVITY IS EXPECTED BY LATE AFTERNOON AND THROUGH THE OVERNIGHT. BRIEF SEVERE WIND GUSTS WILL BE POSSIBLE EARLY IN THE EVENT. HOWEVER THE PRIMARY THREAT WILL BE LARGE HAIL DURING THE LATE AFTERNOON AND EARLY EVENING...WITH WIDESPREAD HEAVY RAIN ALSO BECOMING LIKELY OVERNIGHT. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. HEAVY RAIN WITH FLOODING POSSIBLE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 5 PM. IAZ014-020>022-031-032-NEZ014-080500- CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT FRI JUN 7 2002 * FORECAST THROUGH MIDNIGHT: ISOLATED THUNDERSTORMS MAY DEVELOP DURING THE EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP COULD PRODUCE LARGE HAIL. * SIGNIFICANT WEATHER: LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 4:11 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 49 min |
| Jun 7, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 30 min |
| Jun 7, 5:21 PM CDT | Severe Thunderstorm Warning | FSD | Union | 39 min |
| Jun 7, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | Union | 19 min |
| Jun 7, 6:35 PM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.